Omeprazole is a drug used as short-term treatment for various ulcer diseases and conditions, esophagitis and heart burn. It comes in the forms of omeprazole/sodium bicarbonate, and omeprazole/magnesium, generally in delayed release tablets or capsules. Prilosec is one of the most propular name-brands of the medication. According to the University of Maryland Medical Center, less than 1 percent of patients who use omeprazole in some form experience weight gain as a side effect. The type of weight gain varies amongst individuals, from moderate to severe and may or may not warrant medical attention.
Sudden Weight Gain
Sudden or unusual weight gain is a highly uncommon, but dangerous side effect of omeprazole. If you take a form of omeprazole and experience this symptom, seek medical attention immediately. This could be indicative of a sensitivity or allergy to the medication or could potentially reflect a separate, serious problem. Omneprazole may be prescribed for treatment of gout. Since an acute gout attack can cause sudden increase in weight, special attention to one's weight should be paid by gout sufferers who take this medication as treatment (New York Times). In some instances doctors will perscribe anti-inflammatory or diuretic drugs for those who struggle with Gout. If you are taking any medications that might interfere with omneprazole, your doctor should be made aware.
Video of the Day
Weight Gain During Pregnancy
Some patients who take a form of omeprazole during pregnancy have experienced added bloating, swelling or other weight gain as a side effect. The fetus can also experience weight gain as a side effect while the mother is taking the medication (University of Maryland Medical Center).
Weight Gain from Swelling
According to experts at Hahnemann University Hospital, taking a form of omeprazole can cause swelling or bloating, particularly in the face, legs or ankles. This water retention can appear to be weight gain. This side effect is mild and usually does not require medical attention. However, if the side effect is severe, consult with your doctor's. Since use of the medication is temporary, ice packs or anti-inflammatory medications might prove helpful in reducing this side effect, if it should occur. Swelling is not actual fat gain, but water weight gain and thus does not require dramatic lifestyle change.
Is this an emergency? If you are experiencing serious medical symptoms, please see the National Library of Medicine’s list of signs you need emergency medical attention or call 911.